MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and k-wires were placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital: - the k-wires (at left l4 and left l5) not placed as intended with navigation were corrected in the very same surgery with aid of navigation.- the outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.- there was no direct (or increased) risk of harm to a critical structure due to this issue.- there was no actual harm/negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by about 30 min).- there were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.H6: according to the results of the technical investigation and the information provided by the hospital, it can be concluded that the root cause for the reportedly 2-3mm deviated k-wires at left l4 and left l5 is: - a de-calibrated non-brainlab c-arm that was used to acquire the patient image that was automatically registered to navigation and accepted by the user for this procedure.A de-calibrated c-arm (due to e.G.Improper handling or damage) can produce an inaccurate navigation registration result with varied directionality.In this case, a test scan performed by brainlab after the procedure revealed a 3.3 mm deviation (directionality not reported), so it is reasonable to conclude that the scanner became de-calibrated before the surgery occurred.Deviation was subsequently confirmed by the non-brainlab c-arm technician who discovered the c-arm's calibrated start position had shifted prior to the procedure.In this case, the resulting inaccurate registration affected mainly the intended target point of the reported deviated k-wires.Screenshots and patient data confirmed that registration / navigation display was almost accurate with respect to their entry point (~ 1mm deviation) and that there was only a slight deviation (~3mm) with respect to their target point.As for the reportedly larger deviation (2-3mm) at the entry point of the deviated k-wires, it is concluded that the cause is not related to the brainlab navigation/ the de-calibrated non-brainlab c-arm.Apparently, the resulting deviation of the navigation display was not recognized by the user with the necessary navigation accuracy verification after the registration scan was performed, and throughout the procedure, and while planning and using the navigated instruments to prepare paths in the pedicles and place k-wires.Navigation accuracy verification had not been performed according to brainlab recommendations.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Already done: the non-brainlab c-arm was recalibrated on (b)(6) 2023.
 
Event or Problem Description
A minimally invasive surgery (on (b)(6) 2023) on the lumbar spine for an extreme lateral interbody fusion (xlif) of vertebrae l4/l5, due to l4 slip-disc, with intended placement of 4 pedicle screws, was performed with the aid of the display by the brainlab spine&trauma 3d navigation 1.5.During the procedure the surgeon: - with the patient in prone position, attached the navigation reference array (3-sphere array) on the spinous process of vertebra l4.- acquired an intra-operative 3d fluoroscopic scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- at right l4, for verification of registration accuracy palpated bone using the navigated brainlab pedicle access needle (pan) and considered registration accurate.- created a pilot hole using the pan and a non-brainlab mallet, and placed a k-wire through the guide tube of the pan into the pilot hole.- at right l5, verified registration accuracy, created the pilot hole, and placed the k-wire using the same method as before.- at left l4, brought the pan to the bone, and detected a deviation of instrument position displayed by navigation from its actual position on patient anatomy.- verified accuracy of navigation display by placing the pan on the already inserted k-wires and again on bone at left l4, and considered it accurate now.- placed k-wires at left l4 and left l5 using the same method as before.- acquired a verification scan, and detected that the k-wires on the left side deviated from their intended position (by 2-3 mm).- decided to remove the deviating k-wires, and re-placed them using the verification scan with automatic image registration and the same method as before.- acquired another verification scan, which confirmed correct placement of the k-wires.- placed pedicle screws following the k-wires using a navigated non-brainlab screwdriver.- acquired another verification scan, which confirmed correct placement of the screws.According to the hospital/surgeon: - the k-wires (at left l4 and left l5) not placed as intended with navigation were corrected in the very same surgery with aid of navigation.- the outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.- there was no direct (or increased) risk of harm to a critical structure due to this issue.- there was no actual harm/negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by about 30 min).- there were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17772291
Report Number8043933-2023-00061
Device Sequence Number15209224
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2023
Initial Report FDA Received Date09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown